Symptoms and concerns women have after starting testosterone replacement using pellets.
In recent weeks we have focused on short term concerns that some women have about replacing their lost testosterone with pellets. This week we want to explore some of the information regarding more long -term concerns that sometimes arise.
Women hear about these concerns, but rarely do they experience the symptoms. But women talk about the possibility, and they are anxious about having these things happen. We want to assure them that these things are rare and that there are treatments to alleviate them if they occur.
We want to reassure you that it is rare that this happens but if it does, we can deal with them in ways that most women find helpful.
The first such concern is facial hair and acne. Not every woman is at risk for these things, but women who regularly had them when they were younger, are more likely to develop them. This occurrence is a result of your receptor sites and the sensitivity of those sites to testosterone. When your testosterone stops, the estrogen that you make will go to those same sites and get in. Testosterone will claim the spot first, but if you don’t have any, the estrogen will get there. The treatment issue is going to be driven by how your own receptor sites are impacted by the replacement of your testosterone.
Once we know how your receptor sites respond to testosterone replacement, we can regulate the dose to ameliorate your concerns. We can also prescribe spironolactone to fight facial hair and acne.
Another concern that happens for some women is hair loss. Hair loss on your head is genetic. If your mother or grandmother aged with thin or balding heads, that is a genetic problem you will have. If you are losing hair at your temples or the top of your head, that can be treated with testosterone. If you have hair loss all over your head, it is not testosterone, it is thyroid or high cortisol.
So, our strategy is to look for what may be causing hair loss and we usually find that it is not related to the testosterone. There are strategies and treatments to resolve your hair loss that we can use, sometimes we have to refer to a dermatologist.
A very rare concern that some women talk about but very few are at risk for is that if they take testosterone replacement it will cause their voice to deepen. The people for whom this is a real issue, tend to be in the media or entertaining industries. If you earn your living with your voice you are more likely to be concerned. Most people who do experience a problem in this area, the cause of their concern is not testosterone. But if it is, it is reversible. It usually lasts six month or less.
Women may worry about it, but very, very few have this experience.
This Health cast was written and presented by Dr. Kathy Maupin, M.D., Bio-identical Hormone Replacement Expert and Author, with Brett Newcomb, MA., LPC., Family Counselor, Presenter and Author. www.BioBalanceHealth.com.